MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0203
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-02151.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a subarachnoid hemorrhage (sah) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed one smart coil in the target vessel using a non-penumbra microcatheter.The physician then advanced the second smart coil to the target vessel and detached it from the pusher assembly; subsequently, the pusher assembly was removed.Next, while advancing a third smart coil into the microcatheter, the physician experienced resistance at the beginning but continued to advance the smart coil until it reached the distal tip of the microcatheter, where it became stuck; therefore, the microcatheter containing the smart coil was removed.After removal, the physician checked the microcatheter and noticed that a fragment of the second smart coil pusher assembly was inside the microcatheter; subsequently, the fragment was flushed out.It was reported that the pusher assembly of the second smart coil was stuck in the rotating hemostasis valve (rhv) and fractured inside the rhv while being removed.The procedure was completed using two other smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the returned fractured pusher assembly has approximately 3.0 cm in length.Conclusions: evaluation of the returned pusher assembly confirmed a fracture.If the pusher assembly is forcefully retracted against resistance, damage such as a fracture may occur.The reported complaint indicated that the pusher assembly was stuck inside the rhv and fractured while retracting.The rhv used in the procedure was not returned for evaluation; therefore, the root cause of the pusher assembly stuck inside the rhv was unable to be determined.Evaluation of the second smart coil revealed a functional device.During functional testing, the returned smart coil was able to be advanced through a demonstration introducer sheath and a demonstration microcatheter without issue.Further evaluation of the device revealed that the embolization coil had offset coil winds.These offset coil winds were likely occurred during advancement against the resistance.The complaint indicated that the resistance was encountered, and the smart coil was unable to be advanced through the non-penumbra microcatheter due to the fragment from the fractured pusher assembly of the first smart coil was inside the non-penumbra microcatheter.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-02151.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9342152
Report Number3005168196-2019-02150
Device Sequence Number2157107
Product Code HCG
UDI-Device Identifier00814548015705
UDI-Public00814548015705
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/10/2022
Device Catalogue Number400SMTHXSFT0203
Device Lot NumberF78671
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/24/2019
Supplement Date Received by Manufacturer12/03/2019
Initial Report FDA Received Date11/19/2019
Supplement Report FDA Received Date12/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005